PMRGCAuk
7,357 members12,056 posts

Low Potassium

Good Morning

I am writing this in hopes of helping with my experience

I have had to struggle with my Gp to believe that I was convinced some of my symptoms were due to Low Potassium

It started few months ago with trip to Er with what i thought for sure was a stroke.. turned out Potassium very low.

So I was given a script for a 20 meq supplement and that was 5 days worth and in 5 days many symptoms I had thought might be return of GCA / pmr were gone.

Repeat Bloodwood K showed 3.5 which is the lowest norm,

but GP said no more supplements , didnt make sense to me as it was 3.5 , on supplements , but I went with it.

Over time I have had the tingling in my feet, side of head face , and general weakness in my muscles.

Chugging v8 and taking prevacid for the heart burn that was causing.but that really wasnt helping

Last week , full blown symptoms , same as brought me to ER last time but I refused to wrack up another huge bill, so I called my GP and had to beg for supplements, gave me 5 days worth and within 12 hrs all symptoms gone, this time after 5 days on it my level was 132 , which is still below normal, and they have finally agreed to daily supplement .

Over this time i am also on a non potassium sparing diuretic, urinating constantly, and on pred, triple threat to potassium.

So I would suggest if some symptoms come up like numbness, tingling, sudden fatigue, muscle weakness, difficulty swallowing

explore this. I know it intermingles with all the other pred, pmr gca odditys we all experience but I know first hand it can be from Potassium imbalance as well.

I am now down to 7.5 and i know its when the adrenals need to wake up, I am glad to be in good K range to know whats what

Take care

Gina

19 Replies
oldestnewest

Since you are presumably in the USA - have you any way of filing a complaint about your GP's lack of action?

Anyone on a non-potassium-sparing diuretic should be having their bloods checked at intervals, especially when on pred. Your GP was nothing short of negligent - even if you hadn't been showing signs and symptoms of hypokalaemia.

4 likes
Reply

Filing a complaint on a doctor in the US is about the same as you getting a single room in a hospital in the UK

2 likes
Reply

Thought it probably was. Another plus for socialised medicine - it isn't easy. But it can be done.

Reply

Thank for flagging this up. Does your GP have access to high dose Potassium on prescription only? It's just that I bought over the counter Potassium and wondered if that is too weak.

2 likes
Reply

The amount you need is generally quite small - a dietary change may be enough and using the "low salt" stuff in cooking also helps (it has a potassium instead of some of the sodium salt). But it really isn't a good idea to take potassium supplements without discussing it with your doctor and having a blood test to see if you need it. Too much potassium is as bad as not enough as high potassium levels can affect your heart..

The Mayo says:

"Potassium is needed to maintain good health. Although a balanced diet usually supplies all the potassium a person needs, potassium supplements may be needed by patients who do not have enough potassium in their regular diet or have lost too much potassium because of illness or treatment with certain medicines.

There is no evidence that potassium supplements are useful in the treatment of high blood pressure.

Lack of potassium may cause muscle weakness, irregular heartbeat, mood changes, or nausea and vomiting.

Injectable potassium is administered only by or under the supervision of your doctor. Some forms of oral potassium may be available in stores without a prescription. Since too much potassium may cause health problems, you should take potassium supplements only if directed by your doctor."

1 like
Reply

Thanks, yes , i knew that and that is why I didnt do over the counter .But bananas, and other foods just wasnt doing the trick for me, probably due to the diuretic ,along with pred.

So I kept at my GP for help.

I feel so much better with it regulated., but only suggesting people stay aware of it, not self medicate.

I am frankly suprised it is sold in stores, but I think lots of supplements are treated with less prudence than they should be.

Again thanks for addressing this point.

1 like
Reply

Me too - but then, I'm surprised what pharmacies sell and expect to be regarded as reliable sources of health information!

Glad you are feeling better though - but really, on a diuretic and pred and your doctor wasn't monitoring it? That really isn't good.

Reply

Oops I have been a bit careless but haven't taken many. Thanks again PMRpro. I think I read something about the steroids depleting the potassium in our bodies so I bought some from a health shop. GP was even odd about the vit D so it doesn't really encourage me to ask. AA though anyone would think they were on commission..........

Reply

I really don't know. I just assumed it would be a prescription. Maybe I'm wrong. I was taking a multi vitamin when they said I was low on potassium so obviously that wasn't enough. And now my Dr said to stop it because my B12 was super high.

Reply

A multivitamin tablet probably doesn't (and shouldn't) contain much potassium for very good reasons

livestrong.com/article/4922...

It is all very well taking a generic multivitamin - but most needs are covered by a healthy and varied diet and if you are then topping levels up you can easily end up in excess. Studies have shown that too much is sometimes worse for you than too little of a substance and even associated with increased rates of some illnesses and reduction in lifespan.

Part of the problem is that deficiencies are sometimes due to an illness - the multivitamin is then just covering up something that may be serious and should be investigated.

1 like
Reply

Frankly the only reason I started taking them was because I was instructed to so by my pain management Dr. But I agree with what you are saying. An example is how my B12 is so high. Fortunately that's not a big problem but it could have been with another vitamin. I have stopped taking them now at the direction of my GP and I know that my PM Dr will be fine with that.

Reply

I was in the hospital last month and of course they ran a million tests on me. And then they informed me that my potassium was low. I had absolutely no idea no symptoms like you describe nothing. They put me on potassium while I was there and I was also on a diuretic. But that was only for 4 days and they did not give me a prescription to fill. So now you make me wonder if I should be on a prescription. But I do see my GP next month and I know he plans on running a lot of blood test so I will mention this to him. Even though I'm not having any of the symptoms you describe what are the problems of having low potassium?

Reply

"Symptoms of low potassium are usually mild. At times the effects of low potassium can be vague. There may be more than one symptom involving the gastrointestinal (GI) tract, kidneys, muscles, heart and nerves.

Weakness, tiredness, or cramping in arm or leg muscles, sometimes severe enough to cause inability to move arms or legs due to weakness (much like a paralysis)

Tingling or numbness

Nausea or vomiting

Abdominal cramping, bloating

Constipation

Palpitations (feeling your heart beat irregularly)

Passing large amounts of urine or feeling very thirsty most of the time

Fainting due to low blood pressure

Abnormal psychological behaviour: depression, psychosis, delirium, confusion or hallucinations."

It all depends how low or how high - but it is something that is quite tightly controlled in the body. But anyone on diuretics AND pred really does need their GP to check electrolytes every couple of months. Especially in hot weather when you can get dehydrated and the potassium falls.

Reply

Hi

I think my rheumi wouod have handled this better, and after this experience will be shopping for a new dr.

I had many of symptoms you described, and that is why went to er.

So lesson overall is what we all on this pmr/ gca train know

We have to be our own advocate, and also be so thankful for this site.

Wishing all well..

And i must add feel very well on day 3 of 7.5 , actually best overall in a long time. Do pred side effects get better at this dose? Or maybe just to early to know...

Either way, i am enjoying it..

so thinking will hang here for awhile and not go to five as quickly as Doc planned..

gina

Reply

When you do - do go about it slowly, preferably via 7 and if possible in half mg steps. Or at least the DSNS approach ;-)

Reply

Thank you, that was very helpful, I'm sure to a lot of people who might be getting some of those symptoms. I'll mention to my friend about the potassium. I think I'll pick up some myself at the health food store. Maybe

Make some banana smoothies!

Reply

Hi

My post was meant to make us aware that this can occur on pred, esp if also on a diuretic.

My intent was if having these issues it was worth checking with the dr and having a bloodtest .

In my opinion I dont think over the counter potassium is a good idea, but of course dietary additions would be fine..

Take care

Gina

Reply

My GP said a definite no to diuretics with pred, as I have fluid retention from the steroids. In fact my rheumie also said the same thing.

Reply

Hi

On for blood pressure. all good on my end now with prescription K supplement and periodic blood tests. Feel so much better with the level in control

Managed by doctor of course!

Doubt would have gotten it just for pred retention, but was just about the only hypertension control I could tolerate without side effects so was on it for years. Only had K issue once started pred , no suprise there!

Take care. Gina

Reply

You may also like...